You hear a lot about the potential side effects just wondering which ones people have actually experienced, the frequency and severity.
In the community, what side effects ha... - Cholesterol Support
I take a low dose of atorvastatin (and Q10) and am not aware of any specific side effects. Initially I felt a bit forgetful but could be am getting older!
I take Pravastatin and I get muscle cramps and unpleasant stomach problems, for example, run to the loo a lot. Don't need to be too specific on this.
CultureVulture25 - sorry to hear that. And thanks for not being be too specific?!
Dragonfly - Good to hear. Did you ever try without the co Q10 i.e. do you think this is why you've not had any issues?
One we've come across recently is terribly painful cracked skin on the hands, feet and scalp.
It's only supposed to be 25% of people (I say 'only' but that's still a lot) with adverse reactions, but I don't half feel terrible for those that do. Particularly for the people who don't make the connection (just assume coincidence) and just learn to live with it.
Yes I took statin for 6 months before adding Q10 and I do think it made a difference though it was a little while before it kicked in.
I took statins for a number of years and experienced terrible joint pains, especially in my knees. This progressed to wrists, shoulders and the back of my neck. I was told statins don't cause joint pain! When I stopped the statin (Lipitor) the pains subsided but came back when commencing them again. I have experienced muscle pain and tingling down my back. Extreme tiredness even on waking I felt like I hadn't slept all night and would only be up for an hour before having to rest. Feeling as if my brain was in a fog all the time also loss of concentration. At no time when I was on statins did any doctor recommend Q10 to be taken although I did ask the question.
I have had skin cancer and bladder cancer. I can't say for certain that these were caused by the statin but I have read that there may be a connection. Now I have been told that I have a cataract forming in one eye and I know that this has been noted as a side effect of statins.
I have family and friends on statins who complain of joint problems and one has recently had an op on her knee which hasn't made any difference. One has problems with his memory, another has problems with her neck and shoulder. I have told them it could be the statins but they choose not to listen unfortunately.
Over several years I have had Atorvastatin, Fluvastain and Simvastatin. The side effects started each time after 3 weeks. I had terrible bowel and stomach problems that I couldn't live with. I have also had cataract operations on both eyes. Of course I can't be sure the statins caused the cataracts. It is easy to blame everything on medication but the digestive problems were definitely the result of the statins. I have just had a cholesterol test and get the results on Thursday. I must confess I am dreading them as my cholesterol is high in spite of a good diet and exercise. I am sensitive to medication and have to do without.
I took Simvastatin 40mg for three months. After two months I found myself getting increasingly tired. I slept in until 10.30 or so (I normally wake at 6 every day without a problem) and felt I was losing chunks of every day. I stopped taking them and went back to my old pattern immediately. I'm seeing my GP tomorrow. I might ask for a lower dosage version. I didn't notice any other adverse symptoms.
Whitelocke - good luck at the GPs tomorrow, hopefully they will be helpful.
Patto - good luck with the results in Thursday. Let us know how you get on?
Eeek. Traci sounds like you suffer from the lot! So it seems like quite a few have taken it upon themselves to stop using.
Out of interest..for those people who have made the decision to come off statins - have you compensated by really cleaning up lifestyle/diet? I have come across so many people (including family members?!) who use their statins as an excuse to continue the unhealthy habits that made them necessary in the first place!
Actually a lot of people here have been prescribed statins because of inherited conditions, nothing to do with lifestyle factors.
You're absolutely right Aliway (and appreciate that this community includes a large number of people with FH in particular)
Wasn't trying to insinuate that all statin prescriptions are due to an unhealthy lifestyle. But I do have first hand experience of people who use the meds as an excuse to not to clean up their acts.
i have been taken of statins due to painfull legs. (hardley able to walk at times) now my cholestrol has gone back up to 6.9. what can i do now.
There is a number of people here who will advise on alternative meds.
And a number again who will help on improving your diet/lifestyle etc...but probably best to start your own thread so that people will see. I'm a nutritionist by education so will gladly offer advice if any is necessary.
As a starting point, if you've not already done so, check out the portfolio diet and Heart UKs UCLP (Ultimate Cholesterol Lower Plan).
Hi betabalance and everyone
I have just read this thread after reading and posting on the thread about chol lowering drinks.
As i said on the other post, for three years i persevered with different statins and there side effects in order to try to find one that suited me. None did. Upon commencing statins my memory became erratic and irregular and it was more than old age creeping up. It happened too fast and i do not consider myself old at 55! It also felt as though i was in a permanent mental fog and just could not function properly as a person as i had done not long before. I could just not get a grip on life itself. The aching muscles was also bad. I remember trying one statin and within a short period of time i could hardly walk as it felt as though i had two broken big toes. I have had broken big toes so know what that is like and the pain and lack of mobility that goes with it. My GP told me the toes was definitely the statin. Within weeks of having stopped the statin my toes were back to normal thankfully. I feel so much better now i am not taking statins.
I am not condemning statins or advising people not to take them. I know people who take them without any side effects or problems and for whom they do work in lowering their chol levels. That was not the case for me though.
I will accept any advice from you or anyone else betabalance as i pursue my UCLP. I just desperately want to be as close to my old self as i possibly can be for as long as possible. Thank you.
I have changed my food lifestyle and I go to aN NHS HEALTHY BALANCED EATING class,free,run by local health service,it is so much better than slimming classes where they want to spend your Money.
I am due to go on an even stronger NHS lifestyle help board,full of Professionals who will try everything to get you back to a healthy life,
my main trouble has always been under-active Thyroid and awful O/Arthritis,I have replacement knees(agony)and Spinal fusions with scaffolding in my spine to keep it up,also,had a mucus cyst
removed from my right index finger caused by Arthritis but,also typing on here......l.o.l.,very very painful,its now about 6 months since the Op.and it is pushing my nail right off as it heals.
Now I have the Heart problem as well?I hope they can find me a successful lifestyle....
Good Luck to everyone....
Sorry to hear your problems, Silversurfer. The American Heart Association is recommending cutting down on carbohydrates to help lower blood pressure etc. I think the NHS need to catch up with their advice.
Hi Penel,The Nhs now thinks Carbs have beeh misunderstood formerly,
we now need them for energy,note how many times the Athletes mentioned this in the Olympics whenever they were interviewd,
Bread is fine, provided it is not thickened with butter,or those Safe margarines?ggggggggggrrrrrrrrr! yuk...
I had a HEART Scan last week,it shows I now Have AORTIC STENOSIS(sticky valves) caused by the painkillers to cover the extra pain caused by Statins......
I really cannot win can I ?
I have given up fully on Stains,never again.
no more Naprosyn either.
I will likely need Open Heart surgery or some wiggly thing going right through my body might work,
let's hope it's the wiggly thing works..........
I still think the NHS is the best in the world but,is suffering from the influx of so many [people it is overwhelmed.our DRS work for a Salary,and do their best,
not work only for big money...
and leave the patients without money or Insurance.
thats the impression we get over here,and I know American people whose biggest worry is finding the money for treatment.......ou5rs is free whatever your situation.
all the best.....
Not what you're looking for?
You may also like...
on this. Is it effective and will the well documented side effects subside.
Also, I have long term...
them at all, although have never told GP. All the other associated side effects have long since...
right things to live and eat healthily having been diagnosed as having minor artery blockages in...
I know have visible hard areas of cholesterol, just below my knee and also just above my...
companies and Rory Collins were more honest about side effects I would trust them better. As it...